Alert archive / Iowa / Flash Flood Watches in 2007

Flash Flood Watch 12, NWS Quad Cities, IA

August 23, 20075 counties in Iowa; Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this flash flood watch at Aug 23, 2007, 3:46 AM CDT for 5 counties in Iowa; Rock Island County, Whiteside County, Illinois. It took effect at Aug 23, 2007, 3:15 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2007, 3:46 AM CDT (08:46 UTC)
In effect from
Aug 23, 2007, 3:15 PM CDT
Expired
Aug 24, 2007, 9:33 PM CDT
In force
30 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Keokuk County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 43 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2192 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2192 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 3:30 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 23, 3:30 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT THU AUG 23 2007

.DISCUSSION...
AN INTERESTING 48 HOURS IS IN STORE FOR THE AREA WITH NONLINEAR
PROCESSES DRIVING THE SENSIBLE WX.

CURRENT MCS IS PUSHING OUT OF THE CWFA WITH A MORE SIGNIFICANT MCS
CROSSING THE MISSOURI. IN BETWEEN...THERE IS ISOLATED TO SCATTERED
CONVECTION. LIKE YESTERDAY...200MB WIND DIVERGENCE...850MB THETA E
ADVECTION AND WINDS...AND 700MB RH SHOWS A CONSISTENT STORY.
UKMET/ECMWF/NGM/WRF ALL SHOW SCATTERED CONVECTION DURING THE DAY AS
PLAINS MCS MOVES EASTWARD AND MAINTAINS STRENGTH. STRONGEST
DIVERGENCE AND THETA E ADVECTION OCCURS MID DAY ACROSS THE CWFA. ANY
BREAKS IN THE SUN TO ADD TO POTENTIAL ENERGY OF THE ATMOSPHERE. A
LINEAR MCS SHOULD DEVELOP AND AFFECT THE CWFA THIS AFTERNOON WITH A
GOOD CHANCE OF SEEING SEVERE...MAINLY WIND/HAIL.

BACK BUILDING FROM THE AFTERNOON MCS WILL ALLOW A STRONG MCS/MCC TO
DEVELOP IN NORTHWEST MO/SOUTHWEST IA BY LATE AFTERNOON WITH IT
COMING RIGHT OVER THE CWFA TONIGHT. POTENTIAL FOR SEVERE BUT THE
MORE IMPORTANT CONCERN IS HEAVY RAIN. ABOUT THE NORTH HALF OF THE
CWA APPEARS TO BE AT THREAT TONIGHT INTO FRIDAY. THUS FLASH FLOOD
WATCH HAS BEEN EXTENDED AND EXPANDED THROUGH 00Z SATURDAY. THE MCS
TONIGHT SHOULD BE THE STRONGEST YET AND RAINFALL RATES OF 2 INCHES
AN HOUR APPEAR LIKELY.

ON FRIDAY...MCS/MCC TO EXIT THE AREA BUT BACK BUILDING TO ALLOW
SCATTERED CONVECTION THROUGH THE DAY. YET ANOTHER MCS WILL DEVELOP
BY FRIDAY EVENING IN WESTERN MISSOURI. THIS MCS SHOULD GRAZE THE
CWFA WITH THE WORST BEING ACROSS THE RELATIVELY DRIER SOUTH PART.
MAY OR MAY NOT SEE SOME LINGERING SHRA ACROSS THE SOUTH THIRD TO 40
PERCENT OF THE CWFA SATURDAY MORNING. HOWEVER...PRECIP TO SHUT OFF
ONCE THE 850 MB TROF PUSHES SOUTH AND EAST OF THE CWFA.

NO CHANGES TO SATURDAY NIGHT ON. TEMPERATURES THE NEXT TWO DAYS WILL
BE TRICKY WITH A LARGE GRADIENT ACROSS THE CWA TODAY. CLOUDS AND
SCATTERED CONVECTION ALL DAY FRIDAY WILL SUPPRESS TEMPERATURES.
...08...

&&

.AVIATION...
GENERAL VFR CONDITIONS WITH MOSTLY CLOUDY SKIES FROM MID/HIGH CLOUDS
TO GIVE WAY TO INCREASING LOWER CLOUDS AHEAD OF AND WITH A
SIGNIFICANT CONVECTIVE SYSTEM OR SERIES OF CONVECTIVE SYSTEMS BETWEEN
18 AND 23Z...LASTING MOST OF THE NIGHT.  INTERMITTENT MVFR CONDITIONS
IN SHOWERS AND STORMS WITH BRIEF IFR CONDITIONS IN STRONGEST AND
HEAVIEST STORMS WITH ISOLATED VSBYS OF 1-2 MILES IN HEAVY RAIN AND
CIGS AOB 1,000 FT THROUGH TONIGHT.  SOME STRONG WINDS OF 30 TO 50 MPH
POSSIBLE IN STRONGEST STORMS WITH HAIL ALSO POSSIBLE.  ..NICHOLS..

&&

.HYDROLOGY...
PAST 12 TO 18 HOUR RAINS OF .25 UP TO 2 PLUS INCHES OBSERVED WITH
MOST LOCATIONS GETTING BETWEEN .5 TO 1.25 INCHES TO MAKE SOIL WATER
LEVELS MORE MOIST. LATEST COLLABORATED GUIDANCE NEXT 48 HOURS FOR
FORECAST AREA IS ADDITIONAL 1 TO 3 INCH AMOUNTS WITH ISOLATED AMOUNTS
UP TO 4 INCHES WHICH AGREE IS REASONABLE. INITIAL 24 HR FORECAST IS
FOR 1 TO 2 INCHES THROUGH TONIGHT WITH ANOTHER 1 TO 2 INCHES FRIDAY
THAT IS NOT INCLUDED IN LATEST NCRFC RIVER FORECAST GUIDANCE.

RIVER LEVELS AND UPDATED FORECASTS COMING IN SO FAR ARE A FEW TENTHS
UP TO A HALF FOOT HIGHER CRESTS MOST POINTS WITH MOSTLY MODERATE
RIVER FLOODING FORECAST WITH A FEW SITES NEAR OR REACHING MAJOR
CRITERIA. IF AREA RECEIVES WIDESPREAD PLANNED 1 TO 4 INCH AMOUNTS
THEN WIDESPREAD MODERATE RIVER FLOODING REASONABLE WITH A FEW SITES
POSSIBLY REACHING MAJOR FLOODING CRITERIA.  ABOVE AVERAGE CONFIDENCE
MOST AREA RIVER SITES TO FLOOD WITHIN NEXT 48-96 HOURS...BUT HOW
HIGH CRESTS GET TO...MINOR/MODERATE VERSUS POTENTIAL FOR MAJOR
FLOODING MOST SITES STILL TOO UNCERTAIN AS HOW LIKELY 4 PLUS INCH
RAIN AMOUNTS A KEY PLAYER.  HIGH CONFIDENCE FORECAST AREA WILL
RECEIVE ANOTHER MAJOR CONVECTIVE SYSTEM THIS AFTERNOON AND OVERNIGHT.
THIS WILL REQUIRE A DECISION OF ISSUING FLOOD WARNINGS ON NUMEROUS
RIVER SITES NEXT 12 TO 18 HOURS.

LATEST INSPECTION OF RIVER RESPONSES OF RIVER OBS SUGGEST BETWEEN 6
AND 15 SITES VERY LIKELY TO REACH FLOOD WITHIN 36 UP TO 60 HOURS.
THEREFORE...CONSIDERING ISSUING A BLANKET FLOOD STATEMENT TO ALERT
PUBLIC ON PENDING WIDESPREAD AND SIGNFICANT RIVER FLOODING WITH DAY
SHIFT AND EVENING SHIFTS TO MAKE DECISIONS OF WHEN RIVER WARNINGS
NEED TO BE ISSUED. EXACT NUMBER OF POINTS TO BE DETERMINED WHEN ALL
NEW RIVER FORECASTS IN. POTENTIAL A FEW SITES WILL ALREADY BE WITHIN
8 TO 12 HOURS DEPENDING ON RISE RATES AND MAY ISSUE FLOOD WARNINGS
NEXT FEW HOURS INSTEAD OF A STATEMENT DEPENDING ON CONTINUING TRENDS
AND LATEST UPDATED FORECASTS FOR LEAD-TIME.  STILL POTENTIAL FOR
GREATER THAN 5 INCH RAINFALL AMOUNTS IN LOCALIZED AREAS THAT WOULD
CAUSE EXCEPTIONAL HIGH RIVER RESPONSES SINCE FFG OVER NORTH 1/2
BETWEEN 1 AND 2 INCHES.  AMERICAN MODELS AGAIN...POOR TO VERY POOR
QPF W/R/T OVERNIGHT CONVECTION COVERAGE AND AMOUNTS...WHICH MAKES
THIS RISK OF 4 PLUS INCH POTENTIAL MORE THAN NORMAL.

OVERALL...HYDROLOGIC EVENT IS UNFOLDING AS DISCUSSED PAST SEVERAL
DAYS WITH INCREASING FLOOD THREAT WITH EACH CONVECTIVE EVENT INTO
FRIDAY NIGHT WITH IOWA/CEDAR AND WAPSIPINICON RIVERS AND EVEN
MISSISSIPPI TO BE ABOVE FLOOD STAGE FOR AT LEAST A WEEK DUE TO HEAVY
RAINS UPSTREAM IN/NEAR HEADWATERS.     ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM FRIDAY
IAZ040>042-051>054-063>066.
FLASH FLOOD WATCH IN EFFECT 7 PM THURSDAY UNTIL 7 PM FRIDAY
IAZ067-068-076>078.
IL...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM FRIDAY
ILZ001-002-007.
FLASH FLOOD WATCH IN EFFECT 7 PM THURSDAY UNTIL 7 PM FRIDAY
ILZ009-015.
MO...NONE.

&&

NICHOLS/08
Hazardous weather outlook, Aug 22, 12:29 PM CDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT WED AUG 22 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231730-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1229 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
EVENING AND OVERNIGHT...AS WELL AS A POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING. THE PERSISTENT FRONT ACROSS THE MISSISSIPPI RIVER
VALLEY AREA WILL PROVIDE A FOCUS FOR ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON THROUGH OVERNIGHT...WITH PERIODS OF
THUNDERSTORMS POSSIBLE ACROSS THE AREA. THE PRIMARY RISKS FROM
THESE STORMS WILL BE HEAVY RAIN AND DAMAGING WINDS...WITH SOME
POTENTIAL FOR HAIL AS WELL. STORMS ARE MOST LIKELY NORTH OF A
LINE FROM FAIRFIELD TO GALESBURG. THE HIGHEST RISK FOR FLASH
FLOODING IS ALONG AND NORTH OF HIGHWAY 30...WHERE PERSISTENT RAIN
IS MOST LIKELY AND WHERE GROUND CONDITIONS ARE WETTEST.

SOUTH OF THE LINE FROM FAIRFIELD TO GALESBURG...HOT AND HUMID
CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDICES APPROACHING 100
DEGREES.

RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY
RIVERS...PARTICULARLY ON THE ROCK RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY EVENING
TO FRIDAY MORNING...AND AGAIN ON FRIDAY AFTERNOON AND EVENING. THE
FRONTAL BOUNDARY WILL PERSIST ACROSS THE AREA...ALLOWING
INTERMITTENT PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.
THE RISK OF HEAVY RAIN WILL PERSIST THROUGH FRIDAY...WITH THE
POTENTIAL FOR FLASH FLOODING DEPENDING ON WHERE THOSE
THUNDERSTORMS ARE HEAVIEST. THE PRIMARY RISKS FROM THUNDERSTORMS
THROUGH FRIDAY WILL BE FROM HEAVY RAINFALL AND DAMAGING
WINDS...WITH A SECONDARY THREAT FOR LARGE HAIL.

HOT AND HUMID CONDITIIONS WILL CONTINUE TOMORROW...MAINLY ALONG
AND SOUTH OF HIGHWAY 34. HEAT INDICES WILL AGAIN APPROACH 100
DEGREES.

SEVERAL IOWA AND ILLINOIS TRIBUTARIES...AS WELL AS THE MAINSTEM
MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER LEVELS ABOVE
FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF RISE WILL DEPEND
VERY STRONGLY ON HOW MUCH RAIN FALLS OVER THE NEXT COUPLE OF
DAYS...AND WHERE IT FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE PERIODICALLY THROUGH FRIDAY. IN
ADDITION...REPORTS OF RAINFALL OVER 1 INCH OR FLOODING WOULD BE
APPRECIATED.

MAYES

In the hours before

Special weather statement, Aug 23, 1:00 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 AM CDT THU AUG 23 2007

IAZ066>068-ILZ009-015-230800-
CLINTON IA-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-WHITESIDE IL-
100 AM CDT THU AUG 23 2007

...HEAVY RAIN FROM THUNDERSTORMS TO MOVE ACROSS REGION THROUGH 3 AM...

AN AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE ACROSS BETWEEN 1 AND 3
AM.  NEAR TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE
POSSIBLE.  MOST LOCATIONS WILL RECEIVE AN ADDITIONAL HALF AND ONE AND
ONE HALF INCHES OF RAIN RESULTING IN PONDING OF WATER AND MINOR WATER
ISSUES IN LOW LYING AREAS AND URBAN LOCATIONS BY 3 AM.  GUSTY WINDS OF
20 TO 30 MPH ARE ALSO POSSIBLE IN THE STRONGEST STORMS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED
OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE
SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:25 PM CDTRiver Flood WarningDVNBuchanan, Linn23 hr
Aug 23, 1:12 AM CDTSevere Thunderstorm WarningDVNClinton, Scott48 min
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNJones, Linn4 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNClinton, Scott4 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNLouisa5 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNDubuque, Jackson3 days
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNBenton, Linn16 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNCedar, Johnson, Linn5 hr
Aug 23, 6:18 AM CDTRiver Flood AdvisoryDVNCedar, Louisa, Muscatine5 hr
Aug 23, 10:07 AM CDTRiver Flood WarningDVNJones, Linn26 hr
Aug 23, 10:07 AM CDTRiver Flood WarningDVNClinton, Scott12 days
Aug 23, 10:49 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn11 hr
Aug 23, 10:49 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine9 days
Aug 23, 11:17 AM CDTRiver Flood WarningDVNLouisa8 days
Aug 23, 11:17 AM CDTRiver Flood WarningDVNLouisa9 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNMuscatine, Scott46 hr
Aug 23, 1:17 PM CDTRiver Flood WarningDVNLouisa, Muscatine46 hr
Aug 23, 1:17 PM CDTRiver Flood WarningDVNLouisa, Muscatine46 hr
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines, Louisa7 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines, Louisa7 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines8 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNDes Moines, Lee8 days
Aug 23, 1:17 PM CDTRiver Flood WarningDVNLee70 hr
Aug 23, 1:34 PM CDTFlash Flood WarningDVNCedar, Muscatine, Scott6 hr
Aug 23, 5:00 PM CDTSevere Thunderstorm WarningDVNMuscatine60 min
Aug 23, 6:56 PM CDTSevere Thunderstorm WarningDVNKeokuk64 min
Aug 22, 10:25 PM CDTRiver Flood WarningDVNWhiteside7 days
Aug 23, 12:38 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren52 min
Aug 23, 12:42 PM CDTSevere Thunderstorm WarningDVNRock Island, Whiteside63 min
Aug 23, 1:17 PM CDTRiver Flood WarningDVNHancock7 days
Aug 23, 1:37 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam53 min
Aug 23, 5:06 PM CDTSevere Thunderstorm WarningDVNBureau54 min
Aug 23, 5:12 PM CDTSevere Thunderstorm WarningDVNWhiteside30 min
Aug 23, 5:26 PM CDTSevere Thunderstorm WarningDVNRock Island49 min

Nearby

Flash Flood Watches in Iowa, 2007Flash Flood Watches in Illinois, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.